Pennsylvania, 2005

Heat in Pennsylvania, August 2 to 5, 2005

August 2 to 5, 2005 · NWS PHI · 8 events in 8 counties and zones

Another run of unseasonably hot weather affected eastern Pennsylvania from August 2nd through the 5th. High temperatures reached at least into the mid 90s each afternoon.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Another run of unseasonably hot weather affected eastern Pennsylvania from August 2nd through the 5th. High temperatures reached at least into the mid 90s each afternoon. The heat resulted in five more heat related deaths (4 in Philadelphia, 1 in Montgomery County). Hospitals saw an increase in cases of heat exhaustion and respiratory related illnesses. Even some of the Philadelphia Eagles were affected by the heat as they had to cut their practices short at Lehigh University. Seeking relief from the heat helped cause the drowning of a 17 year-old boy in Upper Providence Township (Montgomery County). He was swimming with his friends in the Perkiomen Creek in Lower Perkiomen Valley Park when he drowned. Once again the city of Philadelphia declared a code red as outreach teams helped the homeless by offering them cold water and air conditioned shelters to escape the heat. The PJM Interconnection Electricity Grid Operator asked for public conservation of electricity. The excessive heat did put a strain on electrical systems and caused widely scattered power outages in Berks County.A weak cold front moved through eastern Pennsylvania during the night of the 5th and brought temporary relief from the heat and humidity. Highest temperatures included 98 degrees in West Chester (Chester County) and Easton (Northampton County), 96 degrees at the Philadelphia International Airport, Reading (Berks County) and the Lehigh Valley International Airport, 95 degrees in Doylestown and Neshaminy Falls (Bucks County) and 93 degrees in Pottstown (Montgomery County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 2, 3:30 AM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 2, 3:30 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 AM EDT TUE AUG 2 2005

.SHORT TERM (TODAY THROUGH THURSDAY)...
THE CONVECTION THAT WAS UP IN WESTERN AND CENTRAL NEW YORK DURING
THE HOURS UP UNTIL AROUND MIDNIGHT HAS ALL BUT DISSIPATED.  ALL THAT
WAS LEFT EARLY THIS MORNING WERE SOME MIDDLE AND HIGH CLOUDS THAT
WERE DRIFTING SOUTHWARD OVER PENNSYLVANIA AND NEW JERSEY.

WITH THE EXPECTED NORTHWEST FLOW ALOFT FOR TODAY AND WEDNESDAY, A
SURFACE TROUGH SHOULD DEVELOP ON THE LEE OF THE APPALACHIANS.  THE
TROUGH COULD PROVIDE A FOCUS FOR SOME VERY ISOLATED CONVECTION,
ESPECIALLY TODAY.  HOWEVER, THE POSSIBILITY DOESNT EVEN SEEM TO
WARRANT A SLIGHT CHANCE POP AT THIS POINT.

A MID/UPPER LEVEL RIDGE AXIS EXTENDED OVER THE GREAT PLAINS AND UP
INTO CENTRAL CANADA EARLY THIS MORNING.  THAT FEATURE WILL DRIFT TO
THE EAST AND IT SHOULD PASS OVER OUR REGION ON THURSDAY.  UNTIL THAT
TIME WE WILL LIKELY SEE HOT AND GENERALLY PRECIP-FREE CONDITIONS.
DAYTIME TEMPS ARE FORECAST TO REACH THE LOWER AND MIDDLE 90S, EXCEPT
IN THE HIGHER ELEVATIONS AND ALONG THE COAST.  IT APPEARS AS THOUGH
DEW POINT TEMPS WILL REMAIN IN THE 60S DURING THE DAYTIME HOURS AS
SLIGHTLY DRIER AIR MIXES DOWN FROM ALOFT.  HEAT INDEX VALUES ARE
FORECAST TO REMAIN BELOW 100.  ALL IN ALL, TYPICAL EARLY AUGUST
CONDITIONS.

&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
A COLD FRONT DROPS DOWN FROM THE NORTH LATE FRI AND FRI NIGHT AND
THEN SLOWS DOWN AND STALLS OVER SNJ/DE/NE MD OVER THE WEEKEND.  THE
WINDS SHOULD BECOME MORE NORTH OR NORTHEAST BEHIND THE FRONT AS
SOMEWHAT COOLER AND A BIT LESS HUMID AIR MOVES SOUTH.  ALSO, THERE
WILL BE MORE CLOUDS AND POSSIBLE SHOWERS OR TSTMS OVER THE WEEKEND
LIMITING HOW WARM IT WILL BE, EVEN SOUTH OF THE FRONT.  THE FRONT
SHOULD DISSIPATE OR MOVE SOUTH NEXT MONDAY, SO FOR NOW THE FORECAST
WILL BE DRY.

&&

.AVIATION...
SKIES ARE MOSTLY CLEAR OVER THE FORECAST AREA TONIGHT WITH ONLY SOME
MVFR VSBY RESTRICTIONS DUE TO FOG.  DO NOT EXPECT THE FOG TO BE AS
DENSE OR WIDESPREAD AS LAST NIGHT, ALTHOUGH VISIBILITIES WILL LOWER
SOMEWHAT BEFORE SUNRISE.  WITH NOTHING MORE THAN SOME THIN CIRRUS
ABOVE, THE FOG IS EXPECTED TO LIFT QUICKLY THIS MORNING LEAVING US
WITH PLENTY OF SUNSHINE AND ONLY SOME SCATTERED CUMULUS THIS
AFTERNOON.

&&

.MARINE...
HIGH PRESSURE OVER THE EASTERN THIRD OF THE NATION WILL PROVIDE THE
MARINE AREA WITH TRANQUIL WEATHER UNTIL A COLD FRONT, APPROACHING
FROM THE WEST, REACHES THE MID ATLANTIC COAST LATE FRIDAY INTO
SATURDAY.  WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY CONDITIONS THROUGH THE WEEK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SHORT TERM...IOVINO
LONG TERM...STAUBER
AVIATION/MARINE...RPW
Hazardous weather outlook, Aug 2, 4:00 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 AM EDT TUE AUG 2 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-031100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
500 AM EDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE, AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEASTERN COUNTIES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heat. Local standard time, as filed.

Heat, Berks

When
August 2, 9:00 AM EST to August 5, 8:00 PM EST
Where
Berks forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Heat, Bucks

When
August 2, 9:00 AM EST to August 5, 8:00 PM EST
Where
Bucks forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Chester

When
August 2, 9:00 AM EST to August 5, 8:00 PM EST
Where
Chester forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Delaware

When
August 2, 9:00 AM EST to August 5, 8:00 PM EST
Where
Delaware forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Heat, Lehigh

When
August 2, 9:00 AM EST to August 5, 8:00 PM EST
Where
Lehigh forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Heat, Montgomery

When
August 2, 9:00 AM EST to August 5, 8:00 PM EST
Where
Montgomery forecast zone
Deaths
1 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Northampton

When
August 2, 9:00 AM EST to August 5, 8:00 PM EST
Where
Northampton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Heat, Philadelphia

When
August 2, 9:00 AM EST to August 5, 8:00 PM EST
Where
Philadelphia forecast zone
Deaths
4 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Montgomery2005-08-0374FemalePermanent HomeDirect
Heat, Philadelphia2005-08-0479MalePermanent HomeDirect
Heat, Philadelphia2005-08-0755MalePermanent HomeDirect
Heat, Philadelphia2005-08-0967MalePermanent HomeDirect
Heat, Philadelphia2005-08-0949MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473317, 5473318, 5473319, 5473320, 5473321, 5473322, 5473323, 5473324.